Is that Z Pack for the Cough Safe? Do Antibiotics Trigger Arrhythmias?

Azithromycin“Hello Dr Reznick, this is JP, I have a runny nose, a cough productive of yellowish green phlegm, a scratchy throat and I ache all over. My northern doctor always gives me a Z Pack or levaquin or Cipro when I get this. I know my body well and I need an antibiotic. Saul and I are scheduled to go see the children and grandchildren next week and I want to knock this out of my system. Can you just call in a Z-Pack? I don’t have time to come in for a visit.”

This is a common phone call at my internal medicine practice. Despite the Center for Disease Control and the American Academy of Infectious Disease Physicians running an education al campaign on the correct use of antibiotics, patients still want what they want , when they want it. The Annals of Family Medicine , March/April issue contained a study by G. Rao, M.D., PhD of the University of South Carolina in Columbia which examined whether a Z Pack (azithromycin) or a fluroquinolone (levaquin) can cause arrhythmias and an increased risk of death. Their study was a result of a 2012 study in the New England Journal of Medicine that proved that macrolide antibiotics were associated with a higher cardiovascular death risk and rate than penicillin type antibiotics such as amoxicillin. To examine this issue closely, Rao and associates examined data from U.S. veterans who received outpatient treatment with amoxicillin (979,380 patients), azithromycin (Z Pack 594,792 patients) and levofloxacin (levaquin 201,798 patients). These were patients in the VA health system between 1999 and April 2012. Their average age was 56.5 years.

The patients were prescribed the antibiotics for upper respiratory illnesses (11 %), chronic obstructive pulmonary disease (14 %) and ear- nose and throat infections (29.3 %). The azithromycin was administered as a Z Pack and the risk of an arrhythmia or cardiovascular death was increased for the 5 days the patient took the medication. For every million doses of azithromycin administered there were 228 deaths at five days and 422 at 10 days. For levaquin there were 384 deaths at five days and 714 deaths at 10 days per million prescriptions administered. Ampicillin showed far lower numbers with 154 deaths at 5 days and 324 deaths at 10 days per million prescriptions.

The overall risk of arrhythmia and cardiovascular death was quite low with all the medications but clearly levaquin carried a higher risk than azithromycin or amoxicillin. The risk of arrhythmia with levaquin was about the same with azithromycin.

This study points out another danger of taking antibiotics inappropriately or indiscriminately. We usually point out the dangers of antibiotic resistance and antibiotic related colitis when explaining to a patient why we do not want to prescribe an antibiotic when none is warranted. We can now add arrhythmias and sudden cardiac death to the list. This doesn’t mean we shouldn’t take an antibiotic when appropriate. It does mean we may want to avoid certain antibiotics in patients who have cardiovascular risk factors.

Antibiotic Use in Sinusitis

In the Journal of the American Medical Association researchers reported that treatment with antibiotics did not improve the speed of recovery or perceived symptoms in patients who took antibiotics.   One hundred sixty-six (166) adults were either given a course of amoxicillin or a placebo three times a day for acute rhino sinusitis. There was no difference in symptomatology at day three or day 10 between the two groups.

If a physician documented severe nasal obstruction the use of antibiotics did produce some perceived improvement in symptoms. There were no differences in the groups for any secondary outcomes, including days missed from work or school, additional health care consultation or recurrence of symptoms .   All the patients were allowed to take medications other than antibiotics for symptom relief during the study.  The conclusion is that antibiotics are not necessary for the treatment of acute rhino sinusitis.